Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 1, NWS Goodland, KS

January 7, 2009Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska; 4 counties in Kansas

NWS Goodland, KS issued this wind advisory at Jan 7, 2009, 7:06 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska; 4 counties in Kansas. It took effect at Jan 7, 2009, 10:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2009, 7:06 AM MST (14:06 UTC)
In effect from
Jan 7, 2009, 10:00 AM MST
Expired
Jan 7, 2009, 6:00 PM MST
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 2.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 071406
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
706 AM MST WED JAN 7 2009

...WINDY CONDITIONS EXPECTED TODAY...

.STRONG NORTHWESTERLY WINDS ARE EXPECTED TO DEVELOP SPREAD ACROSS
THE WESTERN PORTION OF THE AREA TODAY. WINDS WILL BE THE STRONGEST
ALONG AND WEST OF THE KANSAS AND COLORADO BORDER. WIND GUSTS WILL
GUST TO AROUND 50 MPH DURING EARLY THIS AFTERNOON BEFORE WINDS
DECREASE AROUND SUNSET. 

COZ090>092-KSZ001-013-027-041-NEZ079-071800-
/O.NEW.KGLD.WI.Y.0001.090107T1700Z-090108T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS...
TRIBUNE...BENKELMAN
706 AM MST WED JAN 7 2009 /806 AM CST WED JAN 7 2009/

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS
AFTERNOON. 

WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 25 TO 35 MPH
EARLY THIS AFTERNOON. WIND GUSTS TO AROUND 50 MPH WILL BE POSSIBLE
BEFORE WINDS WEAKEN AROUND SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

JRM
2 follow-up statements
000 
WWUS73 KGLD 071752
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MST WED JAN 7 2009

...WINDY CONDITIONS EXPECTED TODAY...

.STRONG NORTHWESTERLY WINDS ARE EXPECTED TO DEVELOP SPREAD ACROSS
THE WESTERN PORTION OF THE AREA TODAY. WINDS WILL BE THE
STRONGEST ALONG AND WEST OF THE KANSAS AND COLORADO BORDER. WIND
GUSTS WILL INCREASE TO AROUND 50 MPH DURING EARLY THIS AFTERNOON BEFORE
DECREASING AROUND SUNSET.

COZ090>092-KSZ001-013-027-041-NEZ079-080100-
/O.CON.KGLD.WI.Y.0001.000000T0000Z-090108T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS...
TRIBUNE...BENKELMAN
1052 AM MST WED JAN 7 2009 /1152 AM CST WED JAN 7 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS
AFTERNOON. 

WIND SPEEDS OVER SOUTHERN PORTIONS OF THE NEBRASKA PANHANDLE HAVE
INCREASE FROM THE NORTHWEST INTO THE 40G50KT RANGE. AT
GOODLAND...WINDS HAVE INCREASED FROM THE NORTHWEST INTO THE
20G25KT RANGE BY MID DAY. EXPECT WINDS TO CONTINUE TO INCREASE TO
25 TO 35 MPH EARLY THIS AFTERNOON. WIND GUSTS TO AROUND 50 MPH
WILL BE POSSIBLE BEFORE WINDS WEAKEN AROUND SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
BLM
000 
WWUS73 KGLD 080056
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MST WED JAN 7 2009


COZ090>092-KSZ001-013-027-041-NEZ079-080200-
/O.EXP.KGLD.WI.Y.0001.000000T0000Z-090108T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS...
TRIBUNE...BENKELMAN
556 PM MST WED JAN 7 2009 /656 PM CST WED JAN 7 2009/

...WIND ADVISORY WILL EXPIRE AT 6 PM MST /7 PM CST/ THIS
AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 6 PM MST /7 PM CST/ THIS
AFTERNOON. 

NORTHWEST WINDS HAVE DECREASED BELOW ADVISORY CRITERIA ACROSS
EASTERN COLORADO AND NORTHWEST KANSAS. THEREFORE THE WIND ADVISORY
WILL BE ALLOWED TO EXPIRE.

$$

FS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Jan 7, 4:35 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 7, 4:35 AM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
435 AM MST WED JAN 7 2009

.DISCUSSION...

FAST NORTHWEST FLOW OVER THE AREA TODAY WILL BECOME ZONAL THURSDAY
NIGHT AHEAD OF AN UPPER TROUGH AND ASSOCIATED COLD FRONT THAT WILL
MOVE THROUGH THE AREA FRIDAY. SHOULD SEE QUITE A BIT OF CLOUDINESS
TODAY BUT THAT WILL DECREASE QUITE A BIT TONIGHT BEFORE INCREASING
AGAIN FRIDAY WITH THE TROUGH AND FRONTAL PASSAGE. HIGH TEMPERATURES
TODAY WILL RANGE FROM THE LOW 50S ACROSS THE MCCOOK AREA TO THE
MID AND UPPER 50S ELSEWHERE. UPPER 50S AND LOW 60S EXPECTED
THURSDAY BEFORE FALLING INTO THE LOW TO MID 40S FRIDAY...PERHAPS A
FEW READINGS CLOSE TO 50 FROM HILL CITY TO LEOTI AND WILL DEPEND
ON FRONTAL TIMING.

WITH PLENTY OF 850-500 MOISTURE...APPROACHING UPPER JET AND SOME
MODEST LAPSE RATES HAVE ADDED SOME SPRINKLES/FLURRIES THROUGH 18Z
FOR AREAS EAST OF A TRENTON TO GOVE LINE AND SPRINKLES NORTH AND
EAST OF A TRENTON TO HILL CITY LINE AFTER 18Z. CANT TOTALLY RULE
OUT SOME LIGHT PRECIP FRIDAY WITH THE FRONT BUT DISAGREEMENTS AS
TO THE AMOUNT OF MOISTURE AND HANDLING OF THE DYNAMICS PREVENT A
MENTION AT PRESENT TIME.

OTHERWISE...WINDS WILL BE OF CONCERN BOTH TODAY AND AGAIN FRIDAY.
NOSE OF 130+ KT UPPER JET WILL MOVE ACROSS THE AREA DURING TIME OF
PEAK HEATING TODAY. MODEST LOW LEVEL LAPSE RATES SHOULD BRING SOME
35 TO 40 MPH GUSTS DOWN TO THE SURFACE OVER FAR EASTERN COLORADO
AND ADJACENT LOCATIONS IN WESTERN KANSAS. WILL NEED TO WATCH FOR
ADVISORY CRITERIA GUSTS...FOR NOW IT LOOKS LIKE IT WILL BE JUST
SHORT OF IT. ON FRIDAY WINDS WILL APPROACH ADVISORY CRITERIA WITH
GUSTS CLOSE TO 45 MPH FROM THE NORTH AS LOW LEVEL LAPSE RATES
BECOME QUITE STEEP AGAIN MIXING DOWN 30-40KT 850 WINDS.

ON SATURDAY 850 TEMPERATURES START TO WARM BACK UP BEHIND THE
UPPER TROUGHS PASSAGE. HOW MUCH WARMING IS THE QUESTION. WENT WITH
LOW TO MID 40S AS A START WHICH IS A COMPROMISE BETWEEN THE
ECMWF/GFS.

SUNDAY-TUESDAY...NO CHANGES MADE.

07
&&

.AVIATION...
426 AM MST WED JAN 7 2009

FOR 12Z TAFS...MAIN CONCERN FOR PERIOD WILL ONCE AGAIN BE WIND
SPEEDS FOR TODAY. SOME MID CLOUDS AND POSSIBLY AN ISOLATED FLURRY
OR TWO ARE POSSIBLE TODAY...BUT CONDITIONS ARE EXPECTED TO REMAIN
VFR. FOR THE WINDS...MIXED LAYER PROFILES OF GFS...NAM AND RUC
SUPPORT WIND SPEEDS INCREASING SHARPLY EARLY THIS AFTERNOON WITH
STRONGEST WINDS EXPECTED TO IMPACT THE GLD AREA. CONFIDENCE IN
THIS BEGINNING TO INCREASE AS EVEN WEAKER NAM STARTING TO HINT AT
WIND POTENTIAL...AND STRONG WINDS ALREADY BEGINNING TO OCCUR ACROSS
SOUTHEAST WYOMING. POTENTIAL FOR STRONGER WINDS WILL BE TIED TO
HOW MUCH AREA WARMS UP...AND CURRENT INDICATIONS SUGGEST SUSTAINED
WINDS APPROACHING 26KTS WITH GUSTS APPROACHING 40KTS.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jan 7, 3:45 AM MST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
345 AM MST WED JAN 7 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
345 AM MST WED JAN 7 2009 /445 AM CST WED JAN 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS WILL GUST TO AROUND 40 MPH THIS AFTERNOON ACROSS
FAR EASTERN COLORADO AND ADJACENT LOCATIONS IN FAR WESTERN KANSAS.
THIS IS IN RESPONSE TO STRONG JET STREAM WINDS MIXING DOWN TO THE
SURFACE AS AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THURSDAY NIGHT OR EARLY
FRIDAY MORNING. STRONG NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH
WITH GUSTS TO AROUND 45 MPH WILL BE COMMON DURING THE DAY FRIDAY
ALONG WITH MUCH COOLER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

07

Nearby

Wind Advisories in Kansas, 2009Wind Advisories in Colorado, 2009Wind Advisories in Nebraska, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.